MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN COMP SCREW STARTER DRILL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN COMP SCREW STARTER DRILL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631448
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 10/27/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.(b)(4).
 
Event or Problem Description
It was reported that, during a trauma surgery, the tip of a meta-tan comp screw starter drill broke while in use inside the patient.The piece was left in the patient, consultants decision as they could not get it out.The procedure was completed, after a non-significant delay, with the same reported device.It is unknown how this issue is being addressed.Patient's current health status is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Additional information: b5, h6.
 
Event or Problem Description
It was reported that, during a trauma surgery, the tip of a meta-tan comp screw starter drill broke while in use inside the patient.The piece was left in the patient, consultants decision as they could not get it out.The procedure was completed, after a non-significant delay, with the same reported device.Patient is well and recovering.No revision has been planned, the surgeon feels that this is not the right course of action at the current time.
 
Additional Manufacturer Narrative
Section h10: the device was not returned for evaluation.Fluoroscopic photos were provided, and shows the drill tip inside of the femur distally to the nail which supports the complaint.The clinical/medical investigation concluded that, based on the information provided, a procedural variance vs user error cannot be ruled out as the likely cause of the reported failure.The retained meta-tan comp screw starter drill tip was manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.Consequently, since the drill was retained in the patient¿s bone micro-motion and migration of the retained drill tip is unlikely.However, we cannot make conclusions on the impact of the non-implantable foreign body to the patient.It was reported the procedure was completed, after a non-significant delay, with the same reported device.According to the report, no revision has been planned, the surgeon feels that this is not the right course of action at the current time.Since it was reported the patient is well and recovering, no further clinical/medical assessment is warranted at this time.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.As the device broke and a piece of it could not be removed from the patient, the contribution of the device could be corroborated.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
Section d4, d9 and h4 were updated.Section h10: the associated device was returned and evaluated.A visual inspection of the returned device reveals the tip broke off.The broken piece was not returned.The device shows signs of significant wear and use.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that based on the information provided, a procedural variance vs user error cannot be ruled out as the likely cause of the reported failure.The retained meta-tan comp screw starter drill tip was manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.Consequently, since the drill was retained in the patient¿s bone micro-motion and migration of the retained drill tip is unlikely.However, we cannot make conclusions on the impact of the non-implantable foreign body to the patient.It was reported the procedure was completed, after a non-significant delay, with the same reported device.According to the report, no revision has been planned, the surgeon feels that this is not the right course of action at the current time.Since it was reported the patient is well and recovering, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.Internal complaint reference number: (b)(4).

Brand Name
META-TAN COMP SCREW STARTER DRILL
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15838240
Report Number1020279-2022-04802
Device Sequence Number5775338
Product Code HSB
UDI-Device Identifier00885556158319
UDI-Public00885556158319
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631448
Device Catalogue Number71631448
Device Lot Number16ENG0162
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/21/2022
Supplement Date Received by Manufacturer11/21/2022
12/14/2022
02/23/2023
Initial Report FDA Received Date11/21/2022
Supplement Report FDA Received Date11/22/2022
12/21/2022
02/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/16/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown